Kansas, 2020

Hail and Damaging Winds in Kansas, August 10, 2020

August 10, 2020 · NWS DDC · 16 events in 5 counties and zones

75 inches reported initially during daylight hours, before becoming a wind driven event after sunset seeing gusts up to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A northwest flow upper level shortwave moved across the CWA into the late evening and early overnight hours with large hail over an inch and up to 1.75 inches reported initially during daylight hours, before becoming a wind driven event after sunset seeing gusts up to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 11:36 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 9, 11:36 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1236 AM CDT Mon Aug 10 2020

...Updated Aviation Section...

.SHORT TERM...(This evening through Monday)
Issued at 147 PM CDT Sun Aug 9 2020

Afternoon instability and improving 0-1km moisture convergence
along a surface boundary near the Colorado border will give rise
to a chance for some widely scattered thunderstorms as an upper
level wave approaches from the west. As these storms develop they
will move east and weaken during the evening across southwest
Kansas. Across west central and north central Kansas these
thunderstorms may continue through early tonight given this is
where the better instability will be present as an upper level
wave crosses western Kansas. A few of these storms early this
evening may be capable of producing wind gusts of 50 mph or a
little stronger and possibly some small hail.

On Monday will be monitoring a cold front crossing southwest
Kansas which currently appears to be located late day near or just
south of a Johnson City to Dodge City to Larned line. North of
this boundary the highs Monday afternoon are expected to range
from the upper 80s to lower 90s while south of this boundary the
highs will climb into the mid to upper 90s.

An upper level trough, associated with the left exit region of a
+50knot 250 jet will approach southwest Kansas Monday morning
which may give rise to some widely scattered thunderstorms early
Monday. The better chance for convection will be during the
afternoon and evening across southwest and south central Kansas
based on the improving instability and moisture near a surface
boundary as the upper level trough across southwest Kansas.
Thunderstorms late Monday into Monday evening may even be strong
to severe with strong gusty winds and hail up to the size of
quarters being the main hazards.

.LONG TERM...(Monday night through Sunday)
Issued at 147 PM CDT Sun Aug 9 2020

For the chance of convection Tuesday and Wednesday...Models this
Sunday afternoon do not differ much from previous runs in having a
couple of upper level waves embedded in the westerly flow exiting
the Central Rockies and moving out into the Central Plains. As
each of these upper waves move out into the West Central High
Plains there will be a chance for late day and overnight
thunderstorms across some portion of western Kansas. At this time
given the location of the 700mb baroclinic zone and the forecast
location of a 0-1km moist ridge axis across northern and central
Kansas it currently appears the area with the better chances for
convection Tuesday and Wednesday will be north and east of Dodge
City.

Both the NAM and GFS to differing degrees suggest an area of low
clouds will filter into southwest Kansas behind the cold front
late Monday night into early Tuesday. This may make temperatures a
little tricky on Tuesday if the stratus is deep enough to limit
the amount of afternoon sunshine in some locations. At this time I
believe that the NAM is overdone with this low level moisture so
will stay close to the previous forecast with highs mainly in the
upper 80s to lower 90s.

During the last half of the work week the 500mb heights start to
rise across the Central Rockies as an upper level high
retrogrades/redevelops across the southwest United States
near/just south the four corners region. This will allow the hot
summer time heat to return to southwest Kansas late week and may
also shift the more favorable track for thunderstorms northward.
Current forecast may be a little on the cool side given the
warming trend 850mb temperatures, westerly downslope flow
developing and latest EKDMOS guidance.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1232 AM CDT Mon Aug 10 2020

A cluster of thunderstorms was affecting HYS and DDC terminals at
the onset of this TAF period, but these storms should move east of
the terminals in the 07-08Z time frame. More thunderstorms will
likely develop later in the day Monday as a cold front pushes
south. Outside of thunderstorm activity, aviation weather will be
relatively benign with south winds 10 to 15 knots ahead of the
front. In the evening, winds will be north to northeasterly behind
the front and thunderstorm activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  92  64  91 /  20  40  40  10
GCK  66  90  63  89 /  20  20  20  10
EHA  67  93  63  92 /  70  20  20  10
LBL  68  96  64  94 /  20  40  40  10
HYS  69  89  65  89 /  40  30  30  10
P28  73  95  68  92 /  20  50  60  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Umscheid
Hazardous weather outlook, Aug 9, 4:25 AM CST, 19 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
525 AM CDT Sun Aug 9 2020

KSZ030-031-043>046-061>066-074>081-084>090-101030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
525 AM CDT Sun Aug 9 2020 /425 AM MDT Sun Aug 9 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Hot temperatures will again develop this afternoon with widespread
heat indices expected to be in the 100 to 104 degree range. Widely
scattered thunderstorms will develop late this afternoon and evening
mainly west of a Ulysses to Garden City to Dighton line. A few
wind gusts in the 50 to 60 mph range will be possible with the
strongest storms. A cluster of thunderstorms will likely continue
into the overnight hours across portions of west central and southwest
Kansas, however late night severe weather threat appears very low.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------
Organized thunderstorm activity is likely along a cold front
on Monday. There is a marginal risk for severe weather, mainly
in the form of damaging wind gusts around 60 mph and large
hail around quarter size with the strongest storm. There will
be at least slight chances for thunderstorms through the
week, however severe weather threat appears minimal at this time.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 9, 7:52 PM CST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
852 PM CDT Sun Aug 9 2020

KSZ030-100230-
Trego KS-
852 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 930
PM CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Collyer, moving east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center, Voda and Riga.

LAT...LON 3885 9960 3889 10015 3913 10015 3913 9960
TIME...MOT...LOC 0150Z 268DEG 35KT 3906 10012

GERARD
Special weather statement, Aug 9, 8:44 PM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
944 PM CDT Sun Aug 9 2020

KSZ030-031-045-046-100330-
Rush KS-Trego KS-Ellis KS-Ness KS-
944 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...EASTERN
TREGO...NORTHERN RUSH AND ELLIS COUNTIES UNTIL 1030 PM CDT...

At 942 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Wakeeney to near Riga to
near Brownell. Thunderstorm outflow winds were ahead of this line of
storms extending to near Hays. Movement was east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hays, Ellis, Wakeeney, Victoria, Walker, Catherine, Schoenchen,
Ogallah, Liebenthal, Brownell, Emmeram, Trego Center, Yocemento,
Cedar Bluff, Munjor, Loretta, Riga, Pfeifer, Toulon and Antonino.

LAT...LON 3858 9903 3860 9989 3913 9991 3913 9904
TIME...MOT...LOC 0242Z 270DEG 26KT 3909 9978 3892 9966 3867 9984

GERARD
Special weather statement, Aug 9, 8:46 PM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
946 PM CDT Sun Aug 9 2020

KSZ044-045-100330-
Lane KS-Ness KS-
946 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...EASTERN
SCOTT...SOUTHWESTERN TREGO AND NORTHERN LANE COUNTIES UNTIL 1030 PM
CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Healy, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dighton, Utica, Pendennis, Healy and Shields.

LAT...LON 3870 10010 3844 10010 3848 10069 3870 10068
TIME...MOT...LOC 0246Z 270DEG 28KT 3858 10060

GERARD

The radar

The Dodge City radar (KDDC), 79 km away, was scanning. The volume nearest the first event began at 06:12 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Ness

When
August 10, 12:15 AM CST
Where
Ness County, 0.88 mi SW of Bazine
Measured
1 in hail
Reported by
Public
Coordinates
38.440, -99.690

Hail, Ford

When
August 10, 3:25 PM CST
Where
Ford County, 2.76 mi N of Dodge City
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
37.790, -100.020

Hail, Ford

When
August 10, 3:27 PM CST
Where
Ford County, 2.14 mi NNW of Dodge City
Measured
1.25 in hail
Reported by
Public
Coordinates
37.780, -100.030

Hail, Ford

When
August 10, 3:35 PM CST
Where
Ford County, 2.76 mi N of Dodge City
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -100.020

Thunderstorm Wind, Finney

When
August 10, 3:41 PM CST
Where
Finney County, 1.63 mi E of Friend
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.270, -100.890

Winds were estimated to be gusting to 60 MPH.

Hail, Rush

When
August 10, 4:05 PM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
38.530, -99.310

Hail, Rush

When
August 10, 4:23 PM CST
Where
Rush County, 2.99 mi NW of La Crosse Hoover Arp
Measured
1.75 in hail
Reported by
Public
Coordinates
38.560, -99.360

Thunderstorm Wind, Ford

When
August 10, 4:30 PM CST
Where
Ford County, 0.69 mi N of Ford
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
37.640, -99.750

Several tree branches were broken by the high wind.

Thunderstorm Wind, Ford

When
August 10, 4:30 PM CST
Where
Ford County, 3.36 mi WNW of Bloom
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.490, -99.960

Hail, Rush

When
August 10, 4:43 PM CST
Where
Rush County, 5.44 mi W of Liebenthal
Measured
1.75 in hail
Reported by
Public
Coordinates
38.640, -99.420

Thunderstorm Wind, Rush

When
August 10, 4:43 PM CST
Where
Rush County, 5.44 mi W of Liebenthal
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.640, -99.420

Shingles were blown off a roof.

Hail, Ford

When
August 10, 5:00 PM CST
Where
Ford County, 5.33 mi ESE of Wright
Measured
0.88 in hail
Reported by
Public
Coordinates
37.750, -99.790

Hail, Ellis

When
August 10, 5:07 PM CST
Where
Ellis County, 3.2 mi SSW of Antonino
Measured
0.88 in hail
Reported by
Public
Coordinates
38.740, -99.410

Hail, Ellis

When
August 10, 5:07 PM CST
Where
Ellis County, 3.5 mi SW of Antonino
Measured
0.88 in hail
Reported by
Public
Coordinates
38.740, -99.420

Thunderstorm Wind, Ellis

When
August 10, 5:07 PM CST
Where
Ellis County, 3.5 mi SW of Antonino
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.740, -99.420

Wind gusts were estimated to be 60 to 70 MPH.

Thunderstorm Wind, Ellis

When
August 10, 5:50 PM CST
Where
Ellis County, 2.63 mi NW of Victoria
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.880, -99.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920170, 920171, 920172, 920173, 920184, 920174, 920175, 920182, 920185, 920176, 920186, 920177, 920178, 920180, 920189, 920190.